Iowa, 2003

Hail in Iowa, May 29, 2003

May 29, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:20 PM CST, 22 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CST, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU MAY 29 2003

CURNT ROUND OF SHWRS AND TSTMS HAS ERUPTED UNDER MID LVL INSTBLTY
AND FORCG WITH STG MID JET APPCHG...BUCKNG NORMAL NIGHTTIME SETTNG
FOR THIS TYPE OF OCCURNCE. THIS ROUND SHUD PASS BY REST OF THIS AFTN
AND VERY ERY THIS EVE AND MAY NOT LEAVE MUCH FOR REST OF TNGT. HWVR
WITH FVRBL PARAMATERS SHIFT EWD HAVE TO EXPCT A SEPERATE ROUND DVLPG
ERN PART OF FCST AREA A LTL LATR. WHO SYS SHUD CONT TO MOVE RPDLY
AND SHUD CLEAR OUT CONVECTN LATR TNGT. THIS WILL LEAVE COOLR FLOW
SET UP FOR FRI WITH SOME H8 TYPE MOISTR SPRDG DOWN INTO MAINLY NERN/
ERN PART OF FCST AREA. QSTN OF WHETHER OR NOT SKIES WILL GO MOCLDY
FOR A WHILE IS THERE BUT WILL KEEP IT AT PTCLDY WITH RELTVLY CLR
START AND CLDS DCRG NEAR END OF DAY. ALSO MAY BE FAIRLY WNDY FRI ERN
PART OF FCST AREA. WNDS/CLDS SHUD DCRS AND IN FACT SHUD GO FAIRLY
CLR AND LGT WNDS FRI NGT. PTSUNNY TO SUNNY SAT WITH MOST OF CLDS IN
WAA AREA SWRN PART OF CWA. IN FACT SAT SHUD BE A REALLY NICE DAY FOR
MOST ACTVTIES INCLUDG HOT AIR BALOONING. SUN THEN A QSTN MARK. HINTS
OF SCT SHWRS SPRDG INTO AREA VARY WITH MODEL. 00Z CANADIAN WAS QUITE
AGGRESSV...12Z RUN TEMPERED DOWN SOME AND LOOKS LIKE 12Z GFS WHICH
HAS FAIRLY WK SYS. ETA SLW AND HESITENT TO BRING SUPPORT EWD. HAVE
ELECTED TO MENTN CHC SHWRS FOR SUN AND SUN NGT.

EXTNDED FROM MON THRU THU WILL BE KEPT PRETTY MUCH THE SAME AS WE
HAVE HAD WITH CHC SHWRS.TSTMS TUE. DESPITE 00Z GFS CLRNG THINGS OUT
FAIRLY FAST NOT ALL MODELS DO THIS AND IN FACT FOLLOWING GFS RUNS
HAVE SLOWED THINGS DOWN. WITH APPCHG STG WNDS ALF THERE CUD BE A
ROUND OF FAIRLY DECENT TSTMS TUE. MODELS NOW IN FAIRLY GOOD
AGREEMENT ON TAKING US BACK TO A RELTVLY COOL PATTRN AFTER THIS WITH
GFS NO LONGER TRYING TO HEAT THINGS UP.

IN SHORT...THIS ROUND TNGT...CHC FAIRLY WK ACTVTY SUN AND SUN
NGT...THEN PSBLY BETTER BATCH OF TSTMS FOR TUE.

.FSD...NONE

WILLIAMS
Hazardous weather outlook, May 29, 10:06 AM CST, 4 hours 36 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER
THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL
BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES...
ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE
TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE
CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES
WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES
RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF
THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE
90 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH
DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 2:30 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 NE HUB CITY            SD   .75 INCH HAIL
05/29/03   CLAY                           REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
May 29, 2:42 PM CST
Where
Plymouth County, 7 mi W of Westfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -96.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357022.